What is agonal breathing



Classification according to ICD-10
R06.0 Dyspnea
ICD-10 online (WHO version 2006)

Gasping is a medical term. It describes a severe, life-threatening breathing disorder that often precedes respiratory failure. Snapping breaths are characterized by individual snapping breaths with long pauses between them. In lay resuscitation, sometimes gasping is not recognized as a threatening condition.

Signs of gasping

The term gasping is initially only used from the perspective of observing the breathing pattern. Breaths that are relatively easy to recognize are typical of a gasp, as the auxiliary breathing muscles are also used and the mouth is opened for better breathing. At the same time, the person concerned has turned pale or blue (cyanotic). The breathing rate is reduced and is usually below 10 / min. Often there is already clouding due to the falling oxygen level in the blood. The tongue often falls back and the breath is too small in volume. Breathing is erratic, breathing in through the mouth bends the head back, exhaling through the nose and mouth, and the head sinks forward again.

Causes of gasping

All causes of respiratory arrest can also be the cause of gasping.

  • Overdosing on sleeping pills or opiates
  • Severe lung disease
  • Severe heart failure
  • Heavily pushed up diaphragms from an abdominal problem

The gasp breathing also occurs shortly before death and stands for the last breaths of the dying person (agonal breathing).

Pathophysiology

The gasping breathing is probably due to diaphragmatic contractions, which occur when the oxygen concentration in the blood drops significantly below about 20 mm Hg.

treatment

The gasping breath requires immediate treatment, unless one accepts respiratory arrest in an incurable patient.

  • Clear the airway
  • Stable side position (if there is no ventilation)
  • Bag-mask ventilation
  • if possible: give oxygen
  • if possible: immediate intubation
  • Anexate as an antidote to benzodiazepine preparations (to rule out a sleeping pill overdose)
  • Narcanti as an antidote to opiates
  • Breath maleptics such as theophylline

Categories: Disease picture in pulmonology | Symptoms in emergency medicine | breathing